Florida, 2008Flood and Lightning Strike in Florida, July 8, 2008
July 8, 2008 · NWS JAX · 2 events in 2 counties and zones
A tropical wave over south Florida moved west of the area through the day which brought increased moisture over the area. Drier air from high pressure to the north infiltrated over southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tropical wave over south Florida moved west of the area through the day which brought increased moisture over the area. Drier air from high pressure to the north infiltrated over southeast Georgia. Steering flow was light per a deformation zone over the area. Sea breeze and outflow initiated storms produced heavy rainfall over localized areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 8, 8:45 AM EST, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 8, 8:45 AM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EDT TUE JUL 8 2008
.UPDATE...MORNING WATER VAPOR IMAGERY SHOWS UPPER LEVEL TROUGH AXIS
FROM AN UPPER LEVEL LOW OVER VA TO SE GA AND INTO THE NE GULF OF
MEXICO. THE TROUGH HAS BECOME LESS DISTINCT OVER THE REGION DURING
THE LAST 24 HRS. SOME DRIER AIR HAS FILTERED INTO THE SE GA AREA AS
THE UPPER LEVEL TROUGH AXIS SHIFTS INTO NE FL...BUT SOUNDING DATA
AND DERIVED SATELLITE DATA SHOW HIGHER PWATS IN NE FL WHICH MAY BE
DUE TO AFFECTS OF A TROPICAL WAVE MOVING THROUGH THE ERN GULF OF
MEXICO. FOR REST OF TODAY...THE NAM MODELS MID AND UPPER LEVEL WINDS
SHOW THE UPPER LEVEL TROUGH TO CONT SHIFTING E CONTINUING THE NW-N
FLOW ABOVE 300 MB BUT WEAKER FLOW WILL BE REMAINING OVER THE INLAND
NE FL ZONES. AT SFC...RIDGE AXIS IS LOCATED OVER SE GA WITH LOW
LEVEL FLOW FROM THE S AND SE. WEAK SFC TROUGHING NOTED OVER THE
COASTAL WATERS SPARKING A FEW SHOWERS ABOUT 60 NM OUT BUT THIS
TROUGH SHOULD WEAKEN AS SEA BREEZE DEVELOPS. MEAN FLOW BELOW 500 MB
IS FROM THE S AT 5-10 KT AND PWATS WILL REMAIN UP AROUND 1.7 TO 2
INCHES TODAY. JAX MORNING SOUNDING LOOKS MORE UNSTABLE THAN MONDAY
WITH PWAT OF 1.95 INCHES AND LI OF -6 TO -7. MODIFIED CAPE VALUE ON
THE ORDER OF 2500-3000 J/KG. GREATER CAPE AND POTENTIALLY HIGHER
TEMPS MAY TRANSLATE INTO SOME STRONGER STORMS AS WELL WITH EXCESSIVE
LIGHTNING AND DOWNBURSTS THE MAIN CONCERNS. IN ADDITION...WEAK WINDS
ALOFT MAY SUPPORT A HIGHER RISK OF A WATERSPOUT IN THE COASTAL
WATERS IF STRONG CELLS DEVELOP. CURRENT FORECAST LOOKS ON TRACK WITH
LITTLE CHANGE ANTICIPATED WITH GREATER CHANCES (AROUND 60% COVERAGE)
OVER MAINLY INLAND NE FL.
&&
.AVIATION...LOWER CONVECTIVE TEMPS SHOULD PRODUCE AN EARLIER START
TO CONVECTION TODAY. BASED ON ABOVE THINKING...HIGHEST CONFIDENCE OF
CONVECTION AFFECTING TAF SITES IS GAINESVILLE. THEREFORE WILL LIKELY
UPGRADE VCTS TO TEMPO GROUP FOR THE NEXT TAF ISSUANCE.
&&
.MARINE...CURRENT WEAK SLY FLOW AROUND 5 KT EXPECTED TO INCREASE AND
BACK AS THE SEA BREEZE DEVELOPS. SEAS NOTED FROM OBS TO BE AROUND
2-3 FT. LITTLE CHANGE EXPECTED FOR THE CWF UPDATE.
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
SHASHY/MCALLISTER
Hazardous weather outlook, Jul 8, 10:55 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1155 AM EDT TUE JUL 8 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-090945-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1155 AM EDT TUE JUL 8 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...A FEW STRONG STORMS POSSIBLE THIS AFTERNOON...
A MOIST AND UNSTABLE AIRMASS WILL LEAD TO SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. THE BEST
RAIN CHANCES WILL BE ACROSS PORTIONS OF NORTHEAST FLORIDA. A FEW
STORMS MAY BE STRONG WITH FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING...WIND GUSTS AROUND 50 MPH...LOCALLY HEAVY RAINFALL AND
SMALL HAIL THE MAIN CONCERNS. MOVEMENT OF STORMS WILL BE NORTH TO
NORTHEAST AT 5 TO 10 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY. SOME STORMS MAY BE STRONG.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
PP/ARS
Lightning, Bradford
- When
- July 8, 12:38 PM EST
- Where
- Bradford County, 0.6 mi W of Sampson City
- Injuries
- 0 direct, 1 indirect
- Reported by
- Trained Spotter
- Coordinates
- 29.920, -82.210
A 54 year old man was struck by lightning while sitting under a tin frame shelter open that was exposed on three sides. He suffered a minor burn on his right side.
Flood, Alachua
- When
- July 8, 4:30 PM EST to 5:50 PM EST
- Where
- Alachua County, 2.56 mi NW of Dayville to 0.61 mi S of Bunker
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 29.655, -82.411
Spotters measured 2.75 inches of rainfall about 5 miles west of the airport in Gainesville around 5:30 pm EDT in one hour. At the same time, another spotter reported minor street flooding throughout Gainesville. By 6:30 pm EDT, a spotter measured 4.5 inches of rainfall in 2 hours with ditches and culverts full but not yet flooding. At 6:50 pm EDT, Alachua county central dispatch relayed reports of flooding in Gainesville, including in the Alachua General Hospital. Sandbags were used to retain water. A dumpster was observed floating in flood waters at an apartment complex. Several vehicles were stalled in flood waters with at least one with extensive flood damage to the interior. The cost of damage was estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, July 8 to 9, 20081 death · 1 injured · $485,000 · 52 kt wind · 11 events
- Flash Flooding and Hail in Ohio, July 8, 2008$637,000 · 59 kt wind · 44 events
- Tornado and Damaging Winds in Illinois, July 8, 2008$394,000 · EF0 · 21 events
- Flash Flood and Damaging Wind in Arkansas, July 8 to 10, 2008$500,000 · 50 kt wind · 3 events
- Flash Flooding in New Mexico, July 8 to 10, 2008$415,000 · 5 events
- Hail and Damaging Winds in Ohio, July 8, 2008$113,000 · 52 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, July 8, 2008$300,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, July 8, 2008$275,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 8, 2008$85,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in South Carolina, July 8, 2008$100,000 · 1 in hail · 13 events
- Lightning Strike in Texas, July 8, 2008$150,000 · 1 event
- Flooding in Iowa, July 8 to 10, 2008$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102980, 109763.